Heavy Rain, Crawford
- When
- September 12, 5:00 PM CST to 10:05 PM CST
- Where
- Crawford County, 2 mi SE of Mt Zion
- Reported by
- Public
- Coordinates
- 43.230, -90.702
Southeast of Mount Zion, 4.63 inches of rain fell.
A couple rounds of thunderstorms moved across southwest Wisconsin during the afternoon and evening of September 12th. These storms dropped 3 to 4 inches of rain on the region and with already saturated soils, flash flooding occurred across parts of Grant and Crawford Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A couple rounds of thunderstorms moved across southwest Wisconsin during the afternoon and evening of September 12th. These storms dropped 3 to 4 inches of rain on the region and with already saturated soils, flash flooding occurred across parts of Grant and Crawford Counties. Across the northwest portion of Grant County, nearly every township road was closed across three townships prompting two school districts to cancel classes on the 13th. In Crawford County, State Highway 35 was closed between Prairie du Chien and Ferryville and U.S. Highway 61 near the Wisconsin River was also closed because of debris on the road. In Prairie du Chien, the mayor declared a state of emergency after numerous homes were damaged by the flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 12, 2:02 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Thu Sep 12 2019
.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019
At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa. A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front. The one ingredient which
is missing is the lack of steep low level lapse rates.
Once in the warm sector, the deep shear weakens. However, there is
30 to 40 knots of 0-3km shear. As a result, the threat will quickly
transition to damaging winds. In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.
With the speed of this line, the threat for flash flooding is
minimizing. However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.
.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019
Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.
Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019
Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.
In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
053>055-061.
Flash Flood Watch through Friday morning for WIZ017-029-034-
042>044.
MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
094>096.
IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...BoyneHazardous Weather Outlook National Weather Service La Crosse WI 1203 PM CDT Thu Sep 12 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-131715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 1 AM Friday Strong to severe storms will be possible between 2 PM and 9 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ034-042>044-131715- Jackson-Monroe-Juneau-Adams- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Strong to severe storms will be possible between 5 PM and 11 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-131715- Taylor-Clark- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Storms are expected this afternoon and tonight. Gusty winds and very heavy rainfall could accompany these storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible on Saturday night. Lightning will be the main hazard. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN AUSTIN 43.67N 92.97W
09/12/2019 M3.16 INCH MOWER MN PUBLIC
RAINFALL SINCE 7AM THURSDAY
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN ST. ANSGAR 43.38N 92.92W
09/12/2019 M3.97 INCH MITCHELL IA CO-OP OBSERVER
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HEAVY RAIN 8 W CHATFIELD 43.84N 92.35W
09/12/2019 M3.10 INCH FILLMORE MN AMATEUR RADIO
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TORNADO 3 SSE OSSIAN 43.11N 91.74W
09/12/2019 WINNESHIEK IA EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE ABOUT 2.5 MILES SOUTH SOUTHEAST
OF OSSIAN
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM FLOOD ROSE CREEK 43.60N 92.83W
09/12/2019 MOWER MN BROADCAST MEDIA
WATER OVER ROAD IN VARIOUS SPOTS
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLOOD LA CROSSE 43.81N 91.25W
09/12/2019 LA CROSSE WI LAW ENFORCEMENT
STREET FLOODING REPORTED AROUND TOWN
&&
SHEAThe La Crosse radar (KARX), 77 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
6 flood, 3 flash flood, 1 heavy rain. Local standard time, as filed.
Southeast of Mount Zion, 4.63 inches of rain fell.
Runoff from heavy rains caused flash flooding to occur across the southern portion of Crawford County. State Highway 35 was closed between Prairie du Chien and Ferryville because of debris washed down from the nearby bluffs and onto the road. Extensive damage was done to a road construction project just north of Prairie du Chien. U.S. Highway 61 was also closed just north of the Wisconsin River because of debris from the nearby bluffside. Numerous homes in Prairie du Chien sustained damage from the flooding. Because of the large amount of mud that flowed into parts of the city, some residents were unable to leave their neighborhoods until city crews were able to clear the streets. A state of emergency was declared by the mayor. Creeks went out of their banks near Mt. Zion.
Runoff from heavy rains caused flash flooding to occur across the northwest portion of Grant County. Nearly every township road was closed because of flood damage across Wyalusing, Millville and Woodman townships. Roads were also closed in and near Fennimore. Water over the road, debris on the road and mudslides affected U.S. Highway 61 for about 5 miles south of Boscobel.
Runoff from heavy rain caused flash flooding to occur near Potosi and Dickeyville. Roads were closed in and near Potosi. Near Dickeyville, an estimated five feet of water from McAdam Branch Creek was flowing over a road.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Steuben. The river crested less than a foot above the flood stage at 12.63 feet on the 13th.
Runoff from heavy rain pushed the Platte River out of its banks near Rockville. The river crested just over two feet above the flood stage at 11.05 feet on the 12th.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested around a half foot above the flood stage at 13.55 feet on the 13th.
Runoff from heavy rain pushed the Trempealeau River out of its banks in Arcadia. The river crested less than a half foot above the flood stage at 8.31 feet on the 13th.
Runoff from heavy rain pushed the Black River out of its banks in Black River Falls. The river crested a foot above the flood stage at 48 feet.
Runoff from heavy rain pushed the Yellow River out of its banks in Necedah. The river crested a foot and a half above the flood stage at 16.54 feet on the 16th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855358, 856787, 856785, 856786, 856788, 856790, 856792, 856793, 856794, 855980.